Alert archive / Wisconsin / Special Weather Statements in 2020

Special Weather Statement, NWS Green Bay, WI

June 29, 2020Winnebago County, Wisconsin

NWS Green Bay, WI issued this special weather statement at Jun 29, 2020, 2:08 PM CDT for Winnebago County, Wisconsin. It was in force for 52 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 29, 2020, 2:08 PM CDT (19:08 UTC)
Expired
Jun 29, 2020, 3:00 PM CDT
In force
52 min
Issued by
NWS Green Bay, WI

County Winnebago County, WI

The radar

The Green Bay radar (KGRB), 73 km from the middle of the area, began a volume at 19:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 29, 2:46 PM CDTFUNNEL CLOUDW Auroraville, WIFUNNEL CLOUD REPORTED ON HWY 21, ABOUT 1.5 MILES WEST OF HWY 49, BETWEEN REDGRANITE AND AURORAVILLE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 7.1 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2020-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2020-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-262 J/kg
Mixed-layer LCL
1200 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

947 
WWUS83 KGRB 291908
SPSGRB

Special Weather Statement
National Weather Service Green Bay WI
208 PM CDT Mon Jun 29 2020
 
WIZ038-045-048-292000-
Outagamie WI-Winnebago WI-Waushara WI-
208 PM CDT Mon Jun 29 2020

...SPECIAL WEATHER STATEMENT...

At 208 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles east of Lake Poygan to 6 miles north of
Princeton. Movement was northeast at 10 mph.

Pea size hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
Redgranite, Lake Poygan, Napowan Scout Camp, Omro, Dale, Winneconne,
Pine River, Medina, Mount Morris and Spring Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 4415 8919 4424 8887 4424 8874 4428 8874
      4433 8857 4407 8865 4398 8892 4398 8925
TIME...MOT...LOC 1908Z 221DEG 10KT 4413 8873 4395 8915 

$$

Kurimski

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this special weather statement went out at Jun 29, 12:39 PM CDT, 1 hour 29 minutes earlier.

Area forecast discussion, Jun 29, 12:39 PM CDT, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
1239 PM CDT Mon Jun 29 2020

Updated aviation portion for 18Z TAF issuance

.SYNOPSIS...
Issued at 413 AM CDT Mon Jun 29 2020

Very warm and rather humid conditions are expected during the week
and through the upcoming holiday weekend.

Large scale blocking has developed over North America with
troughs over the intermountain West and near the East Coast, and
strong ridging mid-continent. The near full-latitude block will
persist through the end of the work week, then the westerlies will
begin to reestablish across Canada. The high amplitude regime
will persist across the CONUS however, with some retrogression of
the mean features likely.

High upper heights with the ridge will support very warm
temperatures, with highs generally in the 80s to lower 90s
through the upcoming Fourth of July weekend. Rain chances will
depend on the movement of small scale disturbances meandering
through the mean ridge position. That will make forecasting the
timing and location of significant rainfall (which could occur on
a small scale) very difficult. In general however, precipitation
chances will be higher early in the forecast period and over the
southwest/western part of the forecast area.
&&

.SHORT TERM...Today...Tonight...and Tuesday
Issued at 413 AM CDT Mon Jun 29 2020

The main forecast difficult this morning is determining the
behavior of ongoing convection and when/where new convection will
develop. An extremely well defined MCV lifting slowly north over
eastern MN was generating thunderstorms with heavy rainfall over
northwest Wisconsin early this morning. The models offered
numerous scenarios on how convection will evolve during the day.
Several of the hi-res models developed a second MVC with ongoing
convection over southern MN, and drove that vort east into the
forecast area. That would result in a round of heavy rainfall
across much of the SW 2/3 of the forecast area. But there was far
from a consensus on that happening in the guidance, and those
models without the second vort generally just brought a weakening
line of storms slowly east through the area this morning into the
mid-day hours, and then had it dissipating. Have not been able to
discern any evidence of the second vort on WV satellite imagery
thus far, so leaned toward the latter scenario. That could still
result in some brief/locally heavy rainfall, but the threat of
flooding would be much lower and more isolated.

Although there will be considerable convective debris across the
area today, some destabilization is still likely as additional
moisture arrives at low-levels. Additional convection could fire
this afternoon--especially near any outflow or differential
heating boundaries generated by the morning storms. Although large
scale shear will generally be weak, there could be mesoscale
regions of considerably stronger shear if an MVC tracks into the
area. Outside of those regions, high PWATs (1.5-2 inches) and weak
shear will result in a marginal severe threat from wet microbursts
--especially associated with cell mergers. Convection will tend to
wane overnight (unless driven by an MCV).

The overall chance for rain on Tuesday will be lower than today,
but isolated to scattered convection certainly can't be ruled out.
The large scale environment won't change much, so locally heavy
rainfall will remain possible.

Temps may be held back a little today, but should still reach the
80s at most locations. The humidity will also be noticeably
higher.

.LONG TERM...Tuesday Night Through Sunday
Issued at 413 AM CDT Mon Jun 29 2020

Very warm to hot conditions are expected through the long term
with temps in the middle 80s to low 90s. Dewpoints in the 60s to
possibly near 70 will make for somewhat humid conditions as well,
highest across central WI, although there are some indications
the easterly flow could push down dewpoints later in the period.
Chances for showers/storms will linger through mid-week, then
mainly dry conditions expected late in the week and for the
holiday weekend.

Omega block will lose its domination across the CONUS mid to late
week as the closed low over the northeast U.S. departs into the
Atlantic Ocean and the deep trough over the western U.S weakens
and lifts north into western Canada and Washington state, allowing
the flow to become more zonal across the CONUS. This will leave
the western Great Lakes under upper level ridging. The main
weather maker looks to be shortwave energy over Iowa/Illinois.
Latest models keep this feature far enough to the south to keep
our area mainly dry in the Tuesday night through Thursday
timeframe. However, weak/subtle features could trigger some
showers/storms really at any time, including other pieces of
shortwave energy, outflow boundaries, and possibly even the lake
breeze. Ridging builds across the northern Plains and western
Great Lakes late this week into the holiday weekend. Models
showing 500mb heights climbing to around 590-591dam with 850mb
temps ranging from 19-21C. This supports highs in the upper 80s to
lower 90s for most spots. The ridging aloft, weak capping below
700mb and some dry air spreading in from the east should keep
shower/storm activity to a minimum. If the ECMWF is right, we
could see some mid-90's for the holiday weekend.

Any thunderstorm activity through mid-week will have the potential
to produce heavy rainfall, with PWATs over 1.5 inches, but
confident on where or if that will happen remains low.
Interesting to note, the NAM drops PWATs to under 1 inch on
Wednesday for much of the area as it has a pocket of dry air
pushes west under the ridge. Widespread severe weather still not
looking very likely due to weak bulk shear, but a pulse-like
severe can't be ruled out where instability is greatest.
&&

.AVIATION...for 18Z TAF Issuance
Issued at 1239 PM CDT Mon Jun 29 2020

Scattered showers and storms will continue to impact
northeast Wisconsin for the next 1-2 hours. Locally gusty winds to
40 mph and visibilities below 1 mile will be possible in the
strongest storms. Additional storms are possible over north-
central and central Wisconsin later this afternoon into this
evening, but coverage/timing is very questionable. Most guidance
suggest higher probabilities of lower cigs/vsbys in rain will
occur north of Merrill and Antigo. Confidence will remain low,
however, as the higher resolution models have not handled the
thunderstorm activity well today.

Conditions look relatively quiet tomorrow, but could see isolated,
scattered showers/storms develop away from the Bay and Lake with
the heat of the day. Coverage looks considerably less than today.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS.......Skowronski
SHORT TERM.....Skowronski
LONG TERM......Bersch
AVIATION.......MPC
Hazardous weather outlook, Jun 29, 4:27 AM CDT, 9 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
427 AM CDT Mon Jun 29 2020

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-301100-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
427 AM CDT Mon Jun 29 2020

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Today and Tonight

There is a chance of thunderstorms today and tonight. Some of the
storms could produce torrential rainfall which could result in
ponding of water on roadways and parking lots and localized
flooding. A few of the storms could also produce isolated strong
wind gusts.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms will continue to be possible at times through
Thursday, especially during the afternoon and evening hours. The
probability of organized severe weather will be low, but heavy
rain is possible with any of the storms.

.SPOTTER INFORMATION STATEMENT...

Formal spotter activation is not expected to be necessary today or
tonight, but spotters are requested to report any flooding, rainfall
totals over an inch, or wind gusts over 30 mph.

LMZ521-522-541>543-301100-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
427 AM CDT Mon Jun 29 2020

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Today and Tonight

There is a slight chance of thunderstorms, mainly during the
afternoon and evening hours. Any thunderstorm that develop will
pose a hazard to boaters on the lake and bay. Patchy dense fog
could develop on the lake tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms will be possible at times Tuesday through Thursday,
especially during the afternoon and evening hours. Any
thunderstorm that develop will pose a hazard to boaters on the
lake and bay.

Skowronski/Bersch

In the hours before

Local storm report, Jun 29, 8:42 AM CDT, 5 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
842 AM CDT MON JUN 29 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0842 AM     HEAVY RAIN       MARSHFIELD              44.66N 90.16W
06/29/2020  M0.96 INCH       WOOD               WI   TRAINED SPOTTER

            0.96 INCHES OF RAIN IN THE LAST HOUR. STILL RAINING.

&&

ECKBERG
Special weather statement, Jun 29, 8:51 AM CDT, 5 hours 17 minutes before
Special Weather Statement
National Weather Service Green Bay WI
851 AM CDT Mon Jun 29 2020

WIZ005-010-011-018-019-030-031-035>037-291515-
Waupaca WI-Shawano WI-Langlade WI-Vilas WI-Wood WI-Marathon WI-
Portage WI-Oneida WI-Forest WI-Lincoln WI-
851 AM CDT Mon Jun 29 2020

...THUNDERSTORMS MOVING ACROSS CENTRAL AND NORTH-CENTRAL WISCONSIN
THIS MORNING...

At 850 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Arbor Vitae to Merrill to near Wausau to 13
miles east of Marshfield to near Pittsville. Movement was northeast
at 45 mph.

Wind gusts to around 30 mph, torrential rainfall which may cause
urban street flooding and ponding of water on area highways, and
frequent cloud to ground lightning strikes will be possible with
these storms.

Strong thunderstorms will be near...
  Birch Trails Girl Scout Camp around 850 AM CDT.
  Wausau and Gilbert around 855 AM CDT.
  Stevens Point around 900 AM CDT.
  Rhinelander around 905 AM CDT.
  Mosinee and Harrison around 905 AM CDT.
  Parrish and Dutch Corners around 910 AM CDT.
  Weston around 920 AM CDT.
  Veterans Memorial County Park around 930 AM CDT.
  Bevent and Pearson around 935 AM CDT.

Other locations impacted by these storms include Gagen, Luna-White
Deer Campground, Big Eau Pleine County Park, Ackley Wildlife Area,
Moon, Coddington, Bavaria, Kellner, Deerbrook and Whitcomb.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4494 8981 4526 8979 4602 8991 4612 8903
      4568 8882 4424 8918 4426 9017
TIME...MOT...LOC 1345Z 228DEG 39KT 4589 8984 4530 8972 4499 8975 4467
8991 4438 9008

Eckberg
Special weather statement, Jun 29, 10:14 AM CDT, 3 hours 54 minutes before
Special Weather Statement
National Weather Service Green Bay WI
1014 AM CDT Mon Jun 29 2020

WIZ011>013-019>021-031-036>038-045-048-073-074-291645-
Waupaca WI-Southern Marinette County WI-Langlade WI-Outagamie WI-
Winnebago WI-Portage WI-Northern Marinette County WI-
Southern Oconto County WI-Shawano WI-Florence WI-
Northern Oconto County WI-Waushara WI-Forest WI-Menominee WI-
1014 AM CDT Mon Jun 29 2020

...THUNDERSTORMS MOVING ACROSS NORTH-CENTRAL WISCONSIN AND
DEVELOPING OVER THE FOX VALLEY THIS MORNING...

At 1010 AM CDT, Doppler radar was tracking thunderstorms along a
line extending from near Crandon to Wautoma.  Movement was east at
25 mph.  Additional storms were also developing over the Fox Valley.

Winds in excess of 30 mph will be possible with these storms.

Locations impacted include...
Appleton, Oshkosh, Shawano, Waupaca, Wautoma, Crandon, Menasha, New
London, Kingsford and Clintonville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4398 8889 4398 8960 4405 8960 4530 8890
      4607 8893 4599 8867 4602 8853 4592 8810
      4587 8807 4581 8813 4578 8807 4579 8799
      4520 8803 4389 8859 4390 8889
TIME...MOT...LOC 1510Z 273DEG 14KT 4610 8902 4529 8897 4377 8982

MPC
Special weather statement, Jun 29, 11:44 AM CDT, 2 hours 24 minutes before
Special Weather Statement
National Weather Service Green Bay WI
1144 AM CDT Mon Jun 29 2020

WIZ012-013-021-022-031-037>040-045-048>050-073-074-291815-
Calumet WI-Waupaca WI-Southern Marinette County WI-Outagamie WI-
Winnebago WI-Brown WI-Northern Marinette County WI-
Southern Oconto County WI-Shawano WI-Kewaunee WI-Florence WI-
Northern Oconto County WI-Waushara WI-Manitowoc WI-Door WI-
1144 AM CDT Mon Jun 29 2020

......THUNDERSTORMS MOVING ACROSS NORTHEAST WISCONSIN AND THE FOX
VALLEY AT MIDDAY...

At 1141 AM CDT, Doppler radar was tracking thunderstorms along a
line extending from Iron Mountain to Shawano to Oshkosh. Movement
was east at 25 mph.

The strongest storms were located from Shawano to Neenah.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Green Bay, Appleton, Oshkosh, Manitowoc, Marinette, Shawano, Sturgeon
Bay, Kewaunee, Bay Shore Park and Menasha.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4390 8769 4390 8889 4398 8889 4398 8914
      4486 8849 4595 8822 4578 8809 4568 8778
      4535 8789 4511 8760 4512 8761 4512 8753
      4481 8783 4463 8793 4494 8745 4521 8742
      4543 8681 4542 8681
TIME...MOT...LOC 1641Z 273DEG 22KT 4592 8800 4495 8820 4388 8867

MPC
Local storm report, Jun 29, 11:56 AM CDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
1156 AM CDT MON JUN 29 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1141 AM     HEAVY RAIN       ROSE LAWN               44.59N 88.31W
06/29/2020  M1.00 INCH       SHAWANO            WI   TRAINED SPOTTER

&&

ECKBERG
Special weather statement, Jun 29, 2:08 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Green Bay WI
208 PM CDT Mon Jun 29 2020

WIZ038-045-048-292000-
Outagamie WI-Winnebago WI-Waushara WI-
208 PM CDT Mon Jun 29 2020

...SPECIAL WEATHER STATEMENT...

At 208 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles east of Lake Poygan to 6 miles north of
Princeton. Movement was northeast at 10 mph.

Pea size hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
Redgranite, Lake Poygan, Napowan Scout Camp, Omro, Dale, Winneconne,
Pine River, Medina, Mount Morris and Spring Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4415 8919 4424 8887 4424 8874 4428 8874
      4433 8857 4407 8865 4398 8892 4398 8925
TIME...MOT...LOC 1908Z 221DEG 10KT 4413 8873 4395 8915

Kurimski

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 8:07 AM CDTSpecial Weather StatementGRBLincoln, Marathon, Oneida, Wood83 min
Jun 29, 8:51 AM CDTSpecial Weather StatementGRBLanglade, Lincoln, Marathon, Oneida, Portage, Vilas and 1 more84 min
Jun 29, 10:14 AM CDTSpecial Weather StatementGRBFlorence, Forest, Menominee, Oconto, Outagamie, Shawano and 3 more91 min
Jun 29, 11:44 AM CDTSpecial Weather StatementGRBBrown, Calumet, Door, Kewaunee, Manitowoc, Marinette and 3 more91 min
Jun 29, 2:48 PM CDTSevere Thunderstorm WarningGRBWaushara, Winnebago25 min
Jun 29, 3:23 PM CDTSpecial Weather StatementGRBOutagamie, Winnebago52 min
Jun 29, 4:00 PM CDTSpecial Weather StatementGRBWaushara60 min

Nearby

Special Weather Statements in Wisconsin, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.